Texas, 2008

Hail and Damaging Wind in Texas, April 23, 2008

April 23, 2008 · NWS LUB · 5 events in 3 counties and zones

Severe thunderstorms impacted a large portion of west Texas on the 23rd. The west Texas South Plains was impacted by storms that developed just north of a stationary frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms impacted a large portion of west Texas on the 23rd. The west Texas South Plains was impacted by storms that developed just north of a stationary frontal boundary. Storms south of this boundary over the west Texas Permian Basin produced a number of tornadoes. Severe weather modes, however, favored large hail and an isolated damaging downburst in the more stable low-level air north of the boundary over the South Plains.

Thunderstorms developed before midday, and quickly produced large hail up to the size of golfballs. A downburst near Anton in northeastern Hockley County resulted in minor flooding of low lying areas and damage to an automated weather station and two utility poles. Winds associated with the downburst were measured up to 67 mph per the Texas Tech University West Texas Mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 8:42 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 8:42 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
942 AM CDT WED APR 23 2008

.UPDATE...
MADE SOME MINOR CHANGES TO THE THUNDERSTORM CHANCES OVER THE SOUTH
PLAINS REGION. SEVERE THREAT CONTINUES TO INCREASE AS JET ENERGY
MOVES INTO WEST TEXAS.

WILL NEED TO MONITOR LOCATION OF THE SURFACE BOUNDARIES THIS
AFTERNOON. THIS WILL HAVE SIGNIFICANT IMPACT ON WHERE WE WILL SEE
SURFACE BASED CONVECTION INTO THE CWA THIS AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        78  51  86  47  76 /  50  10   0   0   0
TULIA         71  53  88  51  74 /  60  20   0   0   0
PLAINVIEW     72  52  89  51  77 /  60  20   0   0   0
LEVELLAND     81  51  89  51  79 /  60  10   0   0   0
LUBBOCK       75  55  90  53  78 /  60  20   0   0   0
BROWNFIELD    82  53  91  52  81 /  50  10   0   0   0
CHILDRESS     74  60  91  59  78 /  70  40   0   0   0
SPUR          76  58  92  57  80 /  60  20   0   0   0
ASPERMONT     80  64  93  64  82 /  70  50   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/99
Hazardous weather outlook, Apr 22, 10:35 AM CST, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT TUE APR 22 2008

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE SOUTH PLAINS...ROLLING PLAINS AND THE EXTREME SOUTHERN
PANHANDLE LATE TONIGHT.

GULF OF MEXICO MOISTURE WILL SURGE BACK INTO WEST TEXAS TONIGHT AS
STRONGER JET ENERGY MOVES TOWARD THE REGION FROM NORTHWESTERN
MEXICO. AS THE LIFT INCREASES WITH THIS JET ENERGY AFTER 3 AM
THERE WILL BE A THREAT OF LARGE HAIL FROM THE ELEVATED
THUNDERSTORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY AS THE BEST INSTABILITY AND SHEAR INTERACT WITH THE LIFT
GENERATED BY THE SOUTHERN JET STREAM ENERGY. BY WEDNESDAY
AFTERNOON THE THREAT OF LARGE HAIL SHOULD SHIFT QUICKLY EASTWARD
OFF THE CAPROCK AND MAY END BY 5 PM.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 AM TONIGHT INTO
WEDNESDAY AFTERNOON.

In the hours before

Special weather statement, Apr 23, 8:41 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
941 AM CDT WED APR 23 2008

TXZ028-034-231515-
LAMB TX-HOCKLEY TX-
941 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...

AT 940 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF LEVELLAND...MOVING NORTHEAST AT
30 MPH. THIS STORM IS EXPECTED TO MOVE INTO SOUTHERN LAMB COUNTY.
SOME AREAS IN THE PATH OF THIS STORM INCLUDE WHITHARRAL AND ANTON.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 23, 8:46 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
946 AM CDT WED APR 23 2008

TXZ028-231530-
LAMB TX-
946 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM MOVING ACROSS LAMB COUNTY...

AT 945 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF AMHERST...OR ABOUT 11 MILES
NORTHWEST OF LITTLEFIELD...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 50
MPH CAN BE EXPECTED WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, Apr 23, 9:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1002 AM CDT WED APR 23 2008

TXZ027-028-033-034-231530-
BAILEY TX-LAMB TX-HOCKLEY TX-COCHRAN TX-
1002 AM CDT WED APR 23 2008

...LINE OF STRONG THUNDERSTORMS ACROSS EASTERN COCHRAN...WESTERN
HOCKLEY...SOUTHWEST LAMB AND SOUTHEAST BAILEY COUNTIES...

AT 1000 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF BULA TO 11 MILES SOUTH OF MORTON. THE LINE WAS MOVING
NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE BULA AND PEP.

SMALL HAIL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Apr 23, 9:13 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1013 AM CDT WED APR 23 2008

TXZ028-029-034-231545-
HALE TX-LAMB TX-HOCKLEY TX-
1013 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS NORTHERN HOCKLEY AND SOUTHERN LAMB
COUNTIES...MOVING INTO SOUTHWESTERN WESTERN HALE COUNTY...

AT 1009 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ANTON...OR ABOUT 9 MILES
SOUTHEAST OF LITTLEFIELD...MOVING NORTHEAST AT 34 MPH. THE TOWN OF
SPADE IS IN THE PATH OF THIS STORM.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 23, 9:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1029 AM CDT WED APR 23 2008

TXZ028-034-231600-
LAMB TX-HOCKLEY TX-
1029 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS HOCKLEY AND LAMB COUNTIES...

AT 1024 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF PEP...OR ABOUT 13 MILES SOUTHWEST
OF LITTLEFIELD...MOVING NORTHEAST AT 33 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 23, 9:48 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1048 AM CDT WED APR 23 2008

TXZ022-023-029-231615-
CASTRO TX-SWISHER TX-HALE TX-
1048 AM CDT WED APR 23 2008

...STRONG THUNDERSTORM ACROSS HALE...SWISHER AND CASTRO COUNTIES...

AT 1044 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HALFWAY...OR ABOUT 19 MILES
NORTHWEST OF HALE CENTER...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 55 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lamb

When
April 23, 10:00 AM CST
Where
Lamb County, Littlefield
Measured
0.75 in hail
Reported by
Public
Coordinates
33.920, -102.320

Penny size hail was reported in Littlefield at 10:00 CST.

Heavy Rain, Hockley

When
April 23, 10:30 AM CST to 11:15 AM CST
Where
Hockley County, 6 mi SSW of Anton to Anton
Reported by
NWS Storm Survey
Coordinates
33.740, -102.210

Very heavy rainfall rates accompanied a wet downburst just south of Anton around 11:00 CST. The Texas Tech University West Texas Mesonet site south of the city recorded a short duration burst of rainfall and damaging thunderstorm winds. The site recorded 1.24 inches of precipitation, however, local news reports suggest that portions of Anton proper picked up between 2.70 and 3.00 inches of rainfall. Storm surveys conducted by National Weather Service meteorologists the following day concluded that water spilled from a swollen playa lake and covered portions of Farm to Market Road 168 south of Anton.

Thunderstorm Wind, Hockley

When
April 23, 10:44 AM CST to 10:46 AM CST
Where
Hockley County, 6 mi SSW of Anton to 4.43 mi SSW of Anton
Measured
58 kt (67 mph) measured gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.740, -102.210

A Texas Tech University West Texas Mesonet site southwest of Anton recorded a severe thunderstorm wind gust of 67 mph at 10:45 CST. Meteorologists from Texas Tech and the National Weather Service later surveyed the area, and discovered minor wind damage to the mesonet station and its instrumentation. Additionally, two wooden utility poles were blown down and snapped near their base approximately one mile north of the damaged mesonet station near Texas Highway 168. A center pivot irrigation system also sustained minor damage.

Hail, Parmer

When
April 23, 12:30 PM CST
Where
Parmer County, Farwell
Measured
1.75 in hail
Reported by
County Official
Coordinates
34.380, -103.030

County officials reported that golfball size hail fell at the Parmer County Courthouse in Farwell. No damage was reported.

Hail, Parmer

When
April 23, 3:15 PM CST to 3:52 PM CST
Where
Parmer County, 4 mi W of Bovina to 7 mi S of Black
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.520, -102.970

Local broadcast media storm chasers and law enforement officials relayed multiple reports of large hail along a swath from west of Bovina to south of Black. Storm chasers initially encountered nickel size hail along Farm to Market Road 2290 west of Bovina at 15:15 CST. As the chasers drove eastward out of Bovina on Texas Highway 86, hail stones increased in size to between quarters and golfballs. Local authorities additionally reported penny size hail near Friona. By 15:52, quarter size hail reportedly covered Farm to Market Road 1172 south of Black. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92336, 92342, 92338, 92339, 92341.